Share Facebook


03-26-2013, 07:15 AM   #1
Bubbly
Senior Member
 
Bubbly's Avatar
 
Join Date: Oct 2011
Location: Cambridge, United Kingdom
Azathioprine

Any advice would be appreciate, thankyou.

Son has just had his 2nd infliximab infusion yesterday, and all gone well. They did bloods as normal and received phone call last night, that hubby took, and been told that the azathioprine is doing to good a good job and his white blood cells are low, and some others that hubby couldnt recall....... wish i had taken the call!!!!! So been told to stop immediately and further bloods to be taken next week when they will review everything and make a decision!!

No sure what it all means at the moment and would appreciate any input at all. Have done a search but couldnt find anything!

Thankyou
03-26-2013, 07:26 AM   #2
rollinstone
Senior Member
 
rollinstone's Avatar
Sorry to hear he's gotta stop the Aza, hope his bloodwork comes right soon, how long has been on Aza for if I may ask?
03-26-2013, 08:15 AM   #3
Aussie
Senior Member
 
Join Date: Jun 2010
Location: Brisbane, Queensland, Australia
Hi Bubbly, Azathioprine can cause bone marrow suppression, usually due to being on too high a dose. Now when you suppress your bone marrow, you will usually see a drop in the white cell count (which is usually separated into the different white cells so you can see which are low, ie. lymphocytes, neutrophils, etc), you can occasionally see a drop also in the platelet count or red cell count, usually it just affects the WCC however.

The good news is that the thioguanine nucleotides (the breakdown product of Azathioprine that causes the beneficial effect of Azathioprine) are likely to be really high, as they are the breakdown products that usually cause the bone marrow suppression, which means he will likely do really well on Azathioprine, at a lower dose.

Just make sure they tested the TPMT (enzyme that helps break down Azathioprine), because if that's low, then you can see bone marrow suppression unless a smaller dose is given.

Best wishes.
03-26-2013, 08:51 AM   #4
Bubbly
Senior Member
 
Bubbly's Avatar
 
Join Date: Oct 2011
Location: Cambridge, United Kingdom
He has been on azathioprine for 16 months, was on 100, then it was reduced to 75 due to too higher dosage, been reduced for 2 weeks, it was picked up on his 1st infusion.

Aussie - thankyou for that, very useful info and will check that they test the TPMT and what it comes back, any idea what it should be?

Have to admit didnt expect this, thought it was doing its job, but also understand how things can change quickly, one step forward 2 steps back at the moment!
03-27-2013, 01:51 AM   #5
CarolinAlaska
Holding It Together
 
CarolinAlaska's Avatar
 
Join Date: Jan 2013
Location: North Central, Illinois

My Support Groups:
I'm surprised they didn't test the TPMT first. Our doctor asked us to do it weeks before she was ready to start the 6 mp. Definitely needs to happen to help steer them as the why he is having so much trouble. If AZA works so well, he may just need a little bit due to not having the enzymes that breaks it down well.
__________________
Carol
J's story: http://apathnotchosen.blogspot.com
*J, 18, Crohn's diagnosis 1-2013 (age13), taking pred only. NG feedings nightly.
Osteoporosis/osteopenia, Scoliosis, EDS, Asthma, Epilepsy, Hla B-27 positive, gluten intolerant, thrombophlebitis, c.diff, depression, anxiety, postural tachycardia/POTS and multiple food allergies.
Reply

Thread Tools


All times are GMT -5. The time now is 01:06 PM.
Copyright 2006-2017 Crohnsforum.com